In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
Did you know that your browser is out of date? To get the best experience using our website we recommend that you upgrade to a newer version. Learn more.

Fasting for Ramadan, affected HbA1c last year, hypo’s and hyper’s after iftaar

Kamlesh Khunti, Leicester General Hospital, UK



The case:

  • Male
  • 48
  • Works full time as an IT consultant (office based)
  • Lives with his wife and 3 children
  • BMI 25
  • Has coronary artery disease
  • Seeing GP for advice as he’d like to fast for Ramadan and struggled last year with hypo’s and rebound hyperglycaemic episodes.

Medication:

  • Meformin 500mg bd
  • Glicazide 160mg bd
  • Aspirin 75mg od
  • Atorvastatin 20mg nocte
  • Bisoprolol 2.5mg od

HbA1c= 61mmol/mol (7.7%)

Test your knowledge:

 

Note: The views and opinions expressed on this page are those of the author and may not be accepted by others. While every attempt is made to keep the information up to date, there is always going to be a lag in updating information. The reader is encouraged to read this in conjunction with appropriate ESC Guidelines. The material on this page is for educational purposes and is not for use as a definitive management strategy in the care of patients. Quiz material in the site are only examples and do not guarantee outcomes from formal examinations.